A cup of tea and a biscuit is helping to save lives, according to Staff Nurse Barbara Page who works with drug users and their families.
Barbara has become something of a champion in distributing a medication called Naloxone which can reverse the effect of an overdose whilst waiting for an ambulance. She believes providing light refreshments when meeting clients helps break down barriers, and makes it easier for her to suggest that people take away the pocket-sized kit.
Barbara makes up the packs herself: in addition to the medication they include instructions on how to give CPR and how to administer Naloxone.
To date, she has handed out several hundred packs and she also provides a certificate to everyone who has completed Naloxone training.
This work not only raises awareness but could also save lives. Babara explained: “It’s important that people know how to recognise the early symptoms of an overdose. Danger signs can include loud snoring, lips turning blue and shallow breathing. Families are often unaware of these signs so having a supply of Naloxone at hand is vital to help reduce the number of drug-related deaths across Forth Valley.”